Alert archive / Arkansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Shreveport, LA

January 6, 1998Lafayette County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 6, 1998, 2:15 AM CST for Lafayette County, Nevada County, Arkansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 6, 1998, 2:15 AM CST (08:15 UTC)
Expired
Jan 6, 1998, 3:15 AM CST
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Lafayette County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 2:20 AM CSTHail 1Lewisville, AR
Jan 6, 2:32 AM CSTHail 0.75Willisville, AR50 mph winds also reported.
Jan 6, 2:40 AM CSTHail 1.5Rosston, ARTrees were also pushed over along Hwy 371. Minor damage to homes was reported. Hail was three inches deep downtown.
Jan 6, 2:45 AM CSTThunderstorm Wind 60Rosston, ARDamage to houses from fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS1 KSHV 060817 RRA
SVRSHV
ARC073-099-060915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...NORTHERN LAFAYETTE COUNTY...NEVADA COUNTY
 
AT 215 AM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR LEWISVILLE ARKANSAS MOVING TO THE NORTHEAST AT 25 MPH.
THE STORM WILL PRODUCE LARGE HAIL AND WINDS TO NEAR 60 MPH.
 
THE STORM WILL MOVE INTO THE SOUTHERN PART OF NEVADA COUNTY
TO NEAR WATERLOO AROUND 235 AM CST.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
4/6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 9:15 PM CST, 5 hours earlier.

Area forecast discussion, Jan 5, 9:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST MON JAN 5 1998

STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST.
CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS
BUT AN INCREASE IS EXPECTED LATER TONIGHT.  INVITATIONS HAVE BEEN SENT
OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY.  SO UNTIL THEN WILL
ONLY DO A MINOR DRESSING TO THE FORECAST.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 1:24 AM CSTSevere Thunderstorm WarningSHVMiller66 min
Jan 6, 2:36 AM CSTFlash Flood WarningSHVMiller3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.